Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 176, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2010, 9:07 PM CDT for 5 counties in Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2010, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 27, 2010, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3973 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 5.3
- Supercell composite
- 36.4
The text
As transmitted, in the capitals the NWS used until 2016.
949
WUUS53 KMPX 280207
SVRMPX
WIC017-033-035-091-093-280245-
/O.NEW.KMPX.SV.W.0176.100728T0207Z-100728T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT TUE JUL 27 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...
SOUTHERN DUNN COUNTY IN WEST CENTRAL WISCONSIN...
EAST CENTRAL PIERCE COUNTY IN WEST CENTRAL WISCONSIN...
EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
NORTHEASTERN PEPIN COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 945 PM CDT
* AT 903 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST
OF STANLEY TO 7 MILES SOUTHWEST OF ELK MOUND TO 5 MILES WEST OF
ELMWOOD...AND MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
EAU CLAIRE...
DURAND...
LAKE HALLIE...
BOYD...
STANLEY...
ALTOONA...
EAU GALLE...
CARYVILLE...
ROCK FALLS...
LUDINGTON...
ARKANSAW...
FALL CREEK...
AUGUSTA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.
&&
LAT...LON 4458 9203 4477 9243 4506 9090 4459 9092
TIME...MOT...LOC 0207Z 304DEG 27KT 4499 9094 4482 9179
4474 9220
WIND...HAIL 60MPH <.75IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:15 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 27, 7:15 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 PM CDT TUE JUL 27 2010
.DISCUSSION...
THE FOCUS THIS AFTERNOON IS ON THE IMPENDING SEVERE WEATHER
THREAT. SURFACE COLD FRONT IS KNOCKING ON THE DOORSTEP OF WRN MN
EARLY THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM THE
NOCTURNALLY INITIATED CONVECTION ARE EVIDENT OVER CENTRAL MN ON
THE NORTHERN FRINGES OF THE TWIN CITIES METRO AREA. THE AIRMASS IN
THE WARM SECTOR AHEAD OF THE PRIMARY COLD FRONT IS EXTREMELY
UNSTABLE...WITH DEWPOINTS IN THE LOW TO MID 70S...AND SBCAPES OF
4K TO 5K J/KG OVER SOUTHERN MN. SHEAR IS ALSO RATHER
HEALTHY...WITH 35-40 KTS OVER MUCH OF THE AREA. TOR THREAT APPEARS
TO BE THE HIGHEST FROM EAST CENTRAL MN INTO WEST CENTRAL
WI...WHERE 0-1KM EHI/S AND BULK SHEAR VALUES ARE SUFFICIENT FOR
POTENTIALLY TORNADIC SUPERCELLS. DESPITE THE ONGOING MORNING
CONVECTION JUST TO THE NORTH OF THE MPX CWA...CLEARING HAS COMMENCED
OVER CENTRAL MN/WI. THE 18Z KMPX RAOB DOES SHOW A RATHER
FORMIDABLE CAP /+23C AT 850 MB/...SO DEVELOPMENT OVER SRN MN WILL
LIKELY BE DELAYED UNTIL 21Z AND BEYOND.
THE SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS THE
STORMS LIKELY CONGEAL INTO A MORE LINEAR STRUCTURE AS THE COLD
FRONT PRESSES ACROSS /WITH THE PRIMARY THREAT TRANSITIONING TO
DAMAGING WINDS/. MUCH OF THE CWA WILL ALSO HAVE THE POTENTIAL FOR
A QUICK 1 TO 2 INCHES WITH THE STORMS THIS EVENING.
WEDNESDAY AND THURSDAY WILL BE DRY AND MILD...WITH TEMPERATURES IN
THE UPPER 70S AND LOW 80S.
A WEAK TROUGH WILL ARRIVE FOR THURSDAY NIGHT AND FRIDAY...WHEN
50-60 POPS HAVE BEEN INCLUDED.
WEAK RIDGING BUILDS INTO THE NORTH CENTRAL CONUS FOR THE WEEKEND...WHICH
OVERALL SHOULD YIELD A DRY AND MILD SATURDAY AND SUNDAY. BY MONDAY
THE MID LEVEL RIDGE BEGINS TO FLATTEN...WHICH WILL LEAVE THE AREA
SUBJECT TO THE POTENTIAL FOR BOUTS OF PRECIPITATION ASSOCIATED WITH
SHORTWAVE ENERGY TOPPING THE RIDGE. THE HIGHEST SUCH POTENTIAL
APPEARS AS IF IT WILL ARRIVE IN THE MONDAY TO TUESDAY TIME FRAME.
THE 27.00 ECMWF AND 27.12 GFS DIFFER BY ABOUT 18 HOURS WITH RESPECT
TO THE ASSOCIATED SFC TROUGH PASSAGE...WITH THE ECMWF BEING THE SLOWER
SOLUTION. HAVE LEANED TOWARD THE SLOWER ECMWF FOR NOW SINCE THE GFS
MAY BE TOO AGGRESSIVE IN ITS COMPRESSION OF THE RIDGE VIA THE
NORTHWEST TROUGH. THIS FAVORS CHANCE POPS IN THE 00Z TUESDAY TO 00Z
WEDNESDAY WINDOW.
&&
.AVIATION.../00Z TAF ISSUANCE/
SQUALL LINE CURRENTLY EXTENDS FROM RUSH CITY TO HUTCHINSON TO
REDWOOD FALLS. THETA E ADVECTION STRONGEST OVER E CENTRAL MN
AND FAR WEST CENTRAL WISCONSIN PRIOR TO 03Z. ALTHOUGH DCAPE
INDICATING VERY GOOD THREAT FOR STRONG WINDS...STORMS HAVE
BEEN THROTTLING BACK ON OUTFLOW MAGNITUDES LAST FEW HOURS. WITH
THAT SAID...STILL VERY POSSIBLE FOR GUSTS TO 50 MPH AT MSP...RNH
AND EVENTUALLY KEAU. RWF SHOULD EXPECT GUSTS TO 40 MPH. COOL
FRONT MAKING ITS WAY INTO NW MN...AND EXPECTED TO CLEAR ALL
MN AIRPORT SITES BY 10Z...AND WI SITES BY 14Z. VFR CIGS AND VSBYS
WITH T-STORMS WILL GIVE WAY TO VFR SKY AND VSBYS AFTER PASSAGE
FOR REMAINDER OF FORECAST PERIOD. VERY LIGHT NW FLOW ANTICIPATED
ON WEDNESDAY...WITH LIGHT NW WIND ASSOCIATED WITH FAIRLY WEAK
PRESSURE GRADIENT.
.KMSP...AWW ISSUED FOR MSP UNTIL 0245Z. VFR CONDITIONS WILL PREVAIL
WITH PASSAGE OF SQUALL LINE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
MEDICINE.
WI...NONE.
&&
AZ/BAP/LSHazardous weather outlook, Jul 27, 11:36 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1136 AM CDT TUE JUL 27 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1136 AM CDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL ADVANCE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE... ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING. TEMPERATURES WILL WARM TO 90 TO 95 DEGREES ACROSS PARTS OF CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON. COMBINED WITH DEWPOINTS IN THE LOWER AND MIDDLE 70S...DANGEROUS HEAT INDICIES IN THE 100 TO 105 DEGREE RANGE ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF CENTRAL AND SOUTHERN MINNESOTA DURING THE AFTERNOON...GENERALLY SOUTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT INTO SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON.
In the hours before
Special weather statement, Jul 27, 8:48 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 PM CDT TUE JUL 27 2010
WIZ016-023>028-280245-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-ST. CROIX-
848 PM CDT TUE JUL 27 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...DUNN...EAU
CLAIRE...PEPIN...PIERCE...RUSK AND ST. CROIX COUNTIES THROUGH 945 PM
CDT...
AT 845 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
SHELDON TO EAGLETON TO BALDWIN. THESE STORMS WERE MOVING SOUTHEAST AT
40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HERSEY.
JIM FALLS.
SPRING VALLEY.
BATEMAN.
PLUM CITY.
LAKE HALLIE.
EAU CLAIRE.
CHIPPEWA FALLS.
MENOMONIE.
DURAND.
PLUM CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4537 9091 4458 9092 4459 9194 4457 9227
4499 9257 4507 9147 4544 9091 4538 9076
TIME...MOT...LOC 0147Z 296DEG 34KT 4533 9088 4502 9134
4496 9232Local storm report, Jul 27, 8:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 W HOLCOMBE 45.22N 91.14W
07/27/2010 CHIPPEWA WI LAW ENFORCEMENT
TREE DOWN ONTO POWER LINES ON CO RD M.
&&
MKMLocal storm report, Jul 27, 8:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG LADYSMITH 45.46N 91.10W
07/27/2010 RUSK WI LAW ENFORCEMENT
SCATTERED TREES DOWN...SOME ON POWER LINES
&&
MKMSpecial weather statement, Jul 27, 9:01 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 PM CDT TUE JUL 27 2010
MNZ076>078-084-085-WIZ024-026-280300-
GOODHUE-LE SUEUR-PEPIN-PIERCE-RICE-STEELE-WASECA-
901 PM CDT TUE JUL 27 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER GOODHUE...LE SUEUR...
PEPIN...PIERCE...RICE...STEELE AND WASECA COUNTIES THROUGH 1000 PM
CDT...
AT 859 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF ELLSWORTH
TO DUNDAS TO 3 MILES SOUTHWEST OF ELYSIAN. THESE STORMS WERE MOVING
EAST AT 35 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. A BRIEF SMALL
TORNADO IS POSSIBLE ON THE LEADING EDGE OF THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BRIDGEWATER.
HAGER CITY.
ESDAILE.
NERSTRAND.
WASTEDO.
HADER.
OWATONNA.
FARIBAULT.
ZUMBROTA.
WASECA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4410 9378 4424 9377 4434 9356 4448 9327
4448 9304 4452 9303 4454 9280 4463 9279
4476 9241 4457 9202 4441 9210 4445 9225
4445 9241 4436 9244 4436 9254 4419 9256
4419 9304 4385 9305
TIME...MOT...LOC 0200Z 292DEG 32KT 4472 9232 4441 9323
4417 9371Local storm report, Jul 27, 9:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 PM CDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND GST MENOMONIE 44.89N 91.91W
07/27/2010 M51 MPH DUNN WI AWOS
MEASURED AT AIRPORT
&&
MKMSpecial weather statement, Jul 27, 9:03 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
903 PM CDT TUE JUL 27 2010
MNZ074>076-082>084-091>093-280245-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-LE
SUEUR-MARTIN-NICOLLET-WASECA-WATONWAN-
903 PM CDT TUE JUL 27 2010
AT 859 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF EAGLE LAKE
TO 7 MILES SOUTHWEST OF NORTH MANKATO TO 5 MILES WEST OF ODIN. THESE
STORMS WERE MOVING SOUTHEAST AT 40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MANKATO.
MADISON LAKE.
SOUTH BRANCH.
TRIMONT.
VERNON CENTER.
TRUMAN
WINNEBAGO.
MAPLETON.
JANESVILLE
MINNESOTA LAKE
BLUE EARTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4356 9426 4381 9487 4393 9488 4416 9423
4425 9380 4384 9340
TIME...MOT...LOC 0202Z 300DEG 34KT 4420 9387 4412 9412
4387 9481The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:09 PM CDT | Special Weather Statement | MPX | Barron, Polk, Rusk | 66 min |
| Jul 27, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Polk, Rusk, Saint Croix | 44 min |
| Jul 27, 8:10 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk, Saint Croix | 50 min |
| Jul 27, 8:16 PM CDT | Special Weather Statement | MPX | Pierce | 59 min |
| Jul 27, 8:48 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 57 min |
| Jul 27, 9:01 PM CDT | Special Weather Statement | MPX | Pierce | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.